Virginia, 2013

Hail and Damaging Winds in Virginia, July 18, 2013

July 18, 2013 · NWS MRX · 3 events in 2 counties and zones

Severe thunderstorms developed later in the afternoon with continuation into mid evening as the atmosphere became moderately to extremely unstable. Deep moisture was again present on the periphery of a weakening high pressure system over the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Severe thunderstorms developed later in the afternoon with continuation into mid evening as the atmosphere became moderately to extremely unstable. Deep moisture was again present on the periphery of a weakening high pressure system over the Ohio Valley. The storms produced mainly straight line wind damage which in one case resulted in a fatality in Northeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 2:02 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 18, 2:02 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT THU JUL 18 2013

.SHORT TERM (TONIGHT AND FRIDAY)...SURFACE HIGH PRESSURE WEAKENING
AND SHIFTING SE THROUGH THE PERIOD. LOW TO MID LAYER FLOW SHIFTS TO
THE SW BY FRIDAY AFTERNOON. PERSISTENCE IS BEST BET WITH THESE MINOR
SYNOPTIC SHIFTS. SCATTERED SLOW MOVING THUNDERSTORMS AGAIN POSSIBLE
ON FRIDAY. TEMPERATURES A FEW DEGREES ABOVE NORMAL.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...EXTENDED WILL SEE
GRADUAL TRANSITION FROM WEAK FLOW ALOFT BETWEEN BERMUDA HIGH OVER
BERMUDA AND WEAK LOW OVER LA ON FRIDAY NIGHT...TO WEAK ZONAL FLOW BY
SUNDAY NIGHT...TO TROUGHING BY WEDNESDAY. THROUGHOUT THE PERIOD
MOISTURE WILL BE FAIRLY ABUNDANT OVER THE REGION...ALLOWING FOR
MAINLY DIURNALLY DRIVEN CONVECTION THROUGH THE PERIOD. HIGHEST POPS
IN FCST ARE SAT NGT AND SUNDAY WITH LIKELY CATEGORY CONVECTION FOR
THE NORTHERN AND WESTERN SECTIONS AS SHORTWAVE CROSSES TO THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  91  71  89  72 /  20  30  20  40  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  91  71  89  71 /  20  30  20  30  50
OAK RIDGE, TN                       71  91  71  89  71 /  20  30  20  30  60
TRI CITIES AIRPORT, TN              68  90  67  89  67 /  20  30  20  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GC
Hazardous weather outlook, Jul 18, 3:40 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EDT THU JUL 18 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
440 PM EDT (340 PM CDT) THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A FEW ISOLATED STORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG
TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON FRIDAY...
WITH A FEW ISOLATED STORMS BECOMING STRONG TO SEVERE IN THE
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE THE POSSIBILITY OF
DAMAGING WINDS...LARGE HAIL...CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL.

THE COVERAGE OF THUNDERSTORMS WILL INCREASE THIS WEEKEND AND EARLY
NEXT WEEK...AS A WEAK COLD FRONT SLOWLY APPROACHES THE REGION AND
STALLS OUT AROUND THE SOUTHERN APPALACHIANS. AS A RESULT...THE
POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL INCREASE THIS WEEKEND
AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

DMG

In the hours before

Special weather statement, Jul 18, 3:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 PM EDT THU JUL 18 2013

TNZ017-018-046-182100-
JOHNSON TN-NORTHWEST CARTER TN-SULLIVAN TN-
413 PM EDT THU JUL 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARTER...JOHNSON AND
SULLIVAN COUNTIES UNTIL 500 PM EDT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF MOUNTAIN CITY...DRIFTING
NORTHWEST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SOUTH HOLSTON DAM AND
HARR.
Special weather statement, Jul 18, 3:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 PM EDT THU JUL 18 2013

TNZ040-041-182115-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-
429 PM EDT THU JUL 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR COCKE COUNTY UNTIL 515 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF WATERVILLE...OR 12 MILES
SOUTHEAST OF NEWPORT...DRIFTING NORTHEAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DEL RIO.

The radar

The Jackson,KY radar (KJKL), 120 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 18, 4:00 PM EST
Where
Russell County, 0.55 mi E of Castlewood
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.880, -82.290

Two trees were reported down in Castlewood.

Hail, Wise

When
July 18, 4:25 PM EST
Where
Wise County, 1.77 mi SE of Wise
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.950, -82.380

Quarter size hail was reported five miles east of Coeburn.

Thunderstorm Wind, Wise

When
July 18, 4:33 PM EST
Where
Wise County, Bondtown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.950, -82.470

Two trees were downed in Coeburn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455425, 455421, 455427.